Page 1 of 2 12 LastLast
Results 1 to 10 of 12

Thread: Problems with thyroid medication?

  1. #1

    Problems with thyroid medication?

    For the past two weeks, I have had the following symptoms:
    • Increased heart rate and occasional arrhythmia. My resting pulse has been around 60. Now it seems to be anywhere between 80 and 95, and occasionally hire.
    • Unable to sleep. After about four hours I wake up and I just can't get back to sleep. Often I can feel my heart pounding during these early morning hours.
    • Last Monday and Tuesday, I nearly passed out after getting up from bed. My pulse was over 100 and my blood pressure was very low immediately after these episodes. Fortunately, that has not reoccurred.

    Tuesday I went to the emergency room and went through a series of tests. My blood and urine were tested and I also had x-rays and a CT scan. Nothing was found to explain how I was feeling. I have made an appointment to see a cardiologist.

    I am currently taking 4-AP, baclofen, Oxybutynin (generic Ditropan), and Synthroid. No changes have been made in my medication for about two years. After looking at the side effects of Synthroid, I'm wondering if this isn't the cause. The doctor at the emergency room said they were going to check thyroid hormone levels in my blood, but I haven't heard back from them yet.

    I think I'm taking the right steps to get to the bottom of this, but I'm curious about the effects of Synthroid and if anyone else has experienced anything like this.

  2. #2
    I also take synthroid and that may very well be the culprit. When that has happened with me the dosage needed to be adjusted.

  3. #3
    Senior Member lynnifer's Avatar
    Join Date
    Aug 2002
    Location
    Windsor ON Canada
    Posts
    19,320
    Do you take Synthroid on an empty stomach with no other medications?

    From drugs.com:

    What are the possible side effects of Synthroid?

    • If you experience any of the following serious side effects, stop taking Synthroid and seek emergency medical attention: ·an allergic reaction (difficulty breathing; closing of your throat; swelling of your lips, tongue, or face; or hives); ·vomiting; or ·chest pain, irregular heartbeat, shortness of breath.• Other, less serious side effects may be more likely to occur. Continue to take Synthroid and talk to your doctor or try another similar medication if you experience ·tremor, nervousness, or irritability; ·headache; ·insomnia; ·diarrhea, changes in appetite, or weight loss; ·leg cramps; ·menstrual irregularities; or ·fever, sweating, or heat sensitivity.• Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.


    What other drugs will affect Synthroid?

    • Other drugs may bind to Synthroid and reduce the amount that is available in your body, making it less effective. Separate Synthroid doses from the following medicines: ·antacids that contain aluminum; ·the prescription ulcer medicine sucralfate (Carafate); ·the cholesterol-lowering drugs cholestyramine (Questran) and colestipol (Colestid); and ·ferrous sulfate (a type of iron supplement).• Drugs other than those listed here may also interact with Synthroid or affect your condition. Talk to your doctor and pharmacist before taking any prescription or over-the-counter medicines.
    Last edited by lynnifer; 06-25-2006 at 09:35 PM.
    Roses are red. Tacos are enjoyable. Don't blame immigrants, because you're unemployable.

    T-11 Flaccid Paraplegic due to TM July 1985 @ age 12

  4. #4
    Senior Member
    Join Date
    Aug 2001
    Location
    Montreal, Canada
    Posts
    1,268
    Testing for TSH or T3 and T4 is done the same day as your blood was drawn, I guess that if it was the problem (which would mean a Synthroid dose too high according to your symptoms) your doctor would have told you already unless he is too busy to call you ... but if it is the case it will be easy to see with the blood tests.

    It could also be reflex tachycardia, an increase in heart rate to compensate for the low blood pressure you are experiencing, it can even be made more apparent because of the oxybutinin. Whatever the reason, more information is needed to know. As quadriplegics, our autonomous nervous system is acting weird causing a whole range of signs and symptoms depending on situations. Usually when I feel my heart pounding it is more when I have and episode of bradycardia though (slow heart rate).

    Keep us updated!
    Pharmacist, C4-5 injury but functional C6 (no triceps/flexors)

  5. #5
    Hi,

    Checking for hyperthyroid is definitely warranted with the symtoms you describe. If you have not heard, would request these results. Also, consider reviewing the results with your doctor who is prescribing your thyroid medications/.

    Seeing a cardiologist is also the right thing to do.

    AAD

  6. #6

    Visit to the cardiologist

    Thanks for the replies. I've been a little distracted with work and the flood we had here in upstate New York last week.

    Last Tuesday I went to my cardiologist to go over the results of my tests. (The emergency room also sent me home with a 24-hour EKG test.) Of course, nothing happened during those 24 hours except an occasional extra heartbeat. He basically told me that there was nothing serious that he found and just to keep an eye on things.

    My Synthroid dosage is very small (25 µg). Suspecting that this may be causing a problem, I stopped taking it last Monday. I found that I have been sleeping better, but I still have had some high heartbeat episodes - about four in the last 10 days. In fact this morning, when I got up I felt lightheaded. My blood pressure was 95/66 and my pulse was 106. By 11:30, my blood pressure had returned to 111/69 and my pulse was 72. The cardiologist told me that it would take about two weeks for the Synthroid to totally leave my system, so I will see how I feel in a few days. I will be talking to my GP tomorrow to find the results of my blood test.

    Bottom line, I still don't really know what's going on. I'll post any further developments.
    Last edited by Brian S; 07-04-2006 at 08:28 PM.

  7. #7
    Senior Member lynnifer's Avatar
    Join Date
    Aug 2002
    Location
    Windsor ON Canada
    Posts
    19,320
    Any chance you have an infection somewhere? A sore you thought had healed? A serious uti?
    Roses are red. Tacos are enjoyable. Don't blame immigrants, because you're unemployable.

    T-11 Flaccid Paraplegic due to TM July 1985 @ age 12

  8. #8
    Quote Originally Posted by lynnifer
    Any chance you have an infection somewhere? A sore you thought had healed? A serious uti?
    No infection (I assume a blood test would detect that), no sores, and I was tested and found clean for a UTI.

  9. #9
    It sounds as though you are on the right track. One more thought- try to keep track of the epsiodes that you are having- time, activity and how long it lasted. this may help your health care team figure it out.

    CKF

  10. #10
    Hi. I would be careful stopping synthroid without a doctor´s supervision. If your thyroid gets too low, very bad things can happen such as myxedema coma. Get yourself to a good internist or endocrinologist asap.
    If in fact you have taken too much synthroid and are having symptoms of hyperthyroid (and this is speculation because we have not examined you nor seen your tests), then atrial fibrillation is a possibility. If it is intermittent, maybe it was missed in that EKG and Holter monitoring. Definitely get your thyroid under control AND have other causes for your symptoms examined.

Similar Threads

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •